Open a PDF version to print this topic

HealthInfo Canterbury

Low blood sugar (hypoglycaemia)

Hypoglycaemia, also called a hypo, means you have a low blood sugar (glucose) level. Anything less than 4 is low. It happens mainly if you inject insulin, but it can also happen with some tablets.

Self-care for a hypo

Important

A hypo can happen quickly, and you need to treat it immediately. If you don't treat your hypo, you can become unconscious.

Test your blood sugar then follow the advice below:

If your blood sugar is:

Wait 10 minutes, then test your blood sugar again. If your blood sugar is still below 3.5, have a repeat helping from the list above.

Once your blood sugar is above 3.5, have:

Don't drive when you are having a hypo, as you risk losing your licence.

Tell your GP or diabetes nurse if you keep having hypos.

Symptoms of a hypo

You can have a hypo without having any symptoms. This can happen if you haven't eaten for a long time, have given yourself too much insulin, or exercised hard without having any extra food.

If you are having a hypo, you are like to have some of the following symptoms:

You may also feel:

You might have symptoms of a hypo when your blood sugar level is not low if:

Preventing a hypo

If you think there's a danger you might be having a hypo, even without symptoms, test your blood sugar level.

You can have a hypo if you:

You should always carry a hypo treatment with you. If you don't treat a hypo, you may lose consciousness, or have a fit or seizure.

Important

Tell your family and friends how to treat a hypo, so they can help you if you can't help yourself. If you are unconscious they should:

On the next page: Guidelines for giving glucagon

Written by Christchurch Diabetes Centre. Adapted by HealthInfo clinical advisers. Last reviewed July 2019.

Source

Jelly beans image courtesy of Bill Longshaw at FreeDigitalPhotos.net

Page reference: 178645

Review key: HIDIA-21832